Alert archive / Texas / Tornado Warnings in 1998
Tornado Warning 47, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at Oct 5, 1998, 6:24 PM CDT for Schleicher County, Texas. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 5, 1998, 6:24 PM CDT (23:24 UTC)
- Expired
- Oct 5, 1998, 7:30 PM CDT
- In force
- 66 min
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
County Schleicher County, TX
The radar
The San Angelo radar (KSJT), 53 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 5, 6:48 PM CDT | Hail 0.88 | Eldorado, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 5, 3:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 11.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3367 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 649 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 218 m²/s²
- 0-3 km storm-relative helicity
- 288 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 7.9
The text
As transmitted, in the capitals the NWS used until 2016.
482 WFUS1 KSJT 052323 RRA TORSJT TXC413-060030- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 624 PM CDT MON OCT 5 1998 THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A * TORNADO WARNING FOR... SCHLEICHER COUNTY IN WEST CENTRAL TEXAS * UNTIL 730 PM CDT * AT 623 PM CDT... DOPPLER RADAR AT SAN ANGELO INDICATED A TORNADO 16 MILES WEST OF ELDORADO... MOVING EAST AT 25 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... ELDORADO AT 705 PM CDT IF YOU ARE IN A CAR...GO IN A NEARBY STURDY BUILDING AS A LAST RESORT LIE FLAT IN A DITCH AND COVER YOUR HEAD. TH/SJM
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Oct 5, 1:53 PM CDT, 4 hours 31 minutes earlier.
Area forecast discussion, Oct 5, 1:53 PM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 153 PM CDT MON OCT 5 1998 FRONT CONTINUES TO DROP SOUTHWARD FROM NEAR KMAF TO BETWEEN KSJT AND KABI AT 1850Z...WITH SCATTERED SHOWERS AND STORMS DEVELOPING NORTH OF THE FRONT ACROSS THE BIG COUNTRY. A VERY UNSTABLE CONTINUES AHEAD OF THE FRONT...WITH CAPES RUNNING AT OR ABOVE 3000. ALOFT...LONGWAVE TROUGH CONTINUES OVER THE SOUTHERN ROCKIES...WITH TWO SIGNIFICANT SHORTWAVES. THE FIRST SHORTWAVE IS EVIDENT ON WATER VAPOR IMAGERY ACROSS NEW MEXICO...WITH A SECOND WAVE DROPPING INTO ARIZONA. GIVEN THE RADAR TRENDS...WILL LEAN TOWARD THE FRONT MOVING EXTENDING FROM SAN ANGELO TO BROWNWOOD AROUND 5 PM...AND THEN MOVING INTO THE NORTHERN EDWARDS PLATEAU AND NORTHWEST HILL COUNTRY BY MID EVENING. THE FIRST SHORTWAVE WILL AID DEVELOPMENT THIS AFTERNOON AND EVENING... WITH THE SECOND WAVE KICKING OFF ANOTHER ROUND OF ACTIVITY TOWARDS SUNRISE. THUS...WILL LEAN TOWARDS FAIRLY HIGH POPS AREAWIDE...WITH BEST CHANCES ACROSS THE SOUTHEAST AND WHERE SQUALL LINE DEVELOPMENT CERTAINLY POSSIBLE THIS EVENING. AS FOR TEMPS...LOWS UPSTREAM ACROSS THE SOUTH PLAINS AND PANHANDLE WERE IN THE LOW TO MID 50S THIS MORNING. NGM MOS GUIDANCE NUMBERS FROM THE MID 50S TO NEAR 60 FOR LOWS DO NOT LOOK UNREASONABLE. MODELS SIMILAR IN PUSHING THE SECOND SHORTWAVE THROUGH ON TUESDAY MORNING...WITH THE LONGWAVE TROUGH AXIS FOLLOWING DURING THE DAY. THINK THE ETA MAY BE UNDERDOING CLOUD COVER...AND WILL THUS LEAN TOWARDS A NGM AND AVIATION BLEND...FAIRLY EXTENSIVE CLOUD COVER DURING THE MORNING...WITH PERHAPS SOME CLEARING FROM THE WEST BY LATE AFTERNOON. GIVEN THAT SOME SUNSHINE EXPECTED...WILL GO A TOUCH ABOVE MOS FOR HIGHS. ABI 0:54/070 43 JCT 060/071 73 SJT 057/072 42 07
In the hours before
Special weather statement, Oct 5, 2:30 PM CDT, 3 hours 54 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128- 139-140-154-155-168>170-061300- WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 230 PM CDT MON OCT 5 1998 ...THUNDERSTORMS...A FEW POSSIBLY SEVERE...WILL CONTINUE TO DEVELOP ACROSS WEST CENTRAL TEXAS THROUGH TONIGHT... A VERY MOIST AND UNSTABLE AIR MASS WILL CONTINUE ACROSS ALL OF WEST CENTRAL TEXAS THROUGH TONIGHT. AS A STRONG COLD FRONT ACROSS THE NORTHERN CONCHO VALLEY AND HEARTLAND EARLY THIS AFTERNOON MOVES THROUGH THE REMAINDER OF THE AREA THIS EVENING...THUNDERSTORMS WILL RAPIDLY DEVELOP. IN ADDITION...AN UPPER LEVEL DISTURBANCE MOVING INTO WEST TEXAS WILL HELP GENERATE STORMS BEHIND THE COLD FRONT AS WELL. WITH THE AMOUNT OF INSTABILITY PRESENT... ANY STORM THAT DOES DEVELOP MAY QUICKLY REACH SEVERE LIMITS...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. ALTHOUGH A SEVERE STORM MAY DEVELOP JUST ABOUT ANYWHERE ACROSS THE AREA...THE HIGHEST THREAT WILL BE AHEAD OF THE COLD FRONT ACROSS THE SOUTHEAST HALF OF THE AREA...ROUGHLY ALONG AND SOUTHEAST OF A BROWNWOOD TO SAN ANGELO TO OZONA LINE. THE THUNDERSTORM THREAT WILL CONTINUE THROUGH THE OVERNIGHT HOURS AS A SECOND UPPER LEVEL DISTURBANCE MOVES INTO THE SOUTHERN PLAINS AROUND SUNRISE. SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING. FOR THE SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO OUTLOOK SEE PRODUCT LBBSPSMAF. FOR THE SOUTH CENTRAL TEXAS OUTLOOK SEE PRODUCT SATSPSSAT. FOR THE CENTRAL OKLAHOMA OUTLOOK SEE PRODUCT OKCSPSOKC. 07
Special weather statement, Oct 5, 2:30 PM CDT, 3 hours 54 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128- 139-140-154-155-168>170-061300- WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 230 PM CDT MON OCT 5 1998 ...THUNDERSTORMS...A FEW POSSIBLY SEVERE...WILL CONTINUE TO DEVELOP ACROSS WEST CENTRAL TEXAS THROUGH TONIGHT... A VERY MOIST AND UNSTABLE AIR MASS WILL CONTINUE ACROSS ALL OF WEST CENTRAL TEXAS THROUGH TONIGHT. AS A STRONG COLD FRONT ACROSS THE NORTHERN CONCHO VALLEY AND HEARTLAND EARLY THIS AFTERNOON MOVES THROUGH THE REMAINDER OF THE AREA THIS EVENING...THUNDERSTORMS WILL RAPIDLY DEVELOP. IN ADDITION...AN UPPER LEVEL DISTURBANCE MOVING INTO WEST TEXAS WILL HELP GENERATE STORMS BEHIND THE COLD FRONT AS WELL. WITH THE AMOUNT OF INSTABILITY PRESENT... ANY STORM THAT DOES DEVELOP MAY QUICKLY REACH SEVERE LIMITS...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. ALTHOUGH A SEVERE STORM MAY DEVELOP JUST ABOUT ANYWHERE ACROSS THE AREA...THE HIGHEST THREAT WILL BE AHEAD OF THE COLD FRONT ACROSS THE SOUTHEAST HALF OF THE AREA...ROUGHLY ALONG AND SOUTHEAST OF A BROWNWOOD TO SAN ANGELO TO OZONA LINE. THE THUNDERSTORM THREAT WILL CONTINUE THROUGH THE OVERNIGHT HOURS AS A SECOND UPPER LEVEL DISTURBANCE MOVES INTO THE SOUTHERN PLAINS AROUND SUNRISE. SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING. FOR THE SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO OUTLOOK SEE PRODUCT LBBSPSMAF. FOR THE SOUTH CENTRAL TEXAS OUTLOOK SEE PRODUCT SATSPSSAT. FOR THE CENTRAL OKLAHOMA OUTLOOK SEE PRODUCT OKCSPSOKC. 07
Local storm report, Oct 5, 3:50 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
350 PM CDT MON OCT 05 1998
TIME(CDT) .....CITY LOCATION..... STATE...EVENT/REMARKS...
....COUNTY LOCATION....
0348 PM WINTERS TX 0.75 INCH HAIL
10/05/98 RUNNELS DIME SIZE HAILLocal storm report, Oct 5, 3:50 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
350 PM CDT MON OCT 05 1998
TIME(CDT) .....CITY LOCATION..... STATE...EVENT/REMARKS...
....COUNTY LOCATION....
0348 PM WINTERS TX 0.75 INCH HAIL
10/05/98 RUNNELS DIME SIZE HAILLocal storm report, Oct 5, 4:07 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
407 PM CDT MON OCT 05 1998
TIME(CDT) .....CITY LOCATION..... STATE...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM WINTERS TX 1.50 INCH HAIL
10/05/98 RUNNELS WALNUT SIZE HAILThe office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 2:31 PM CDT | Severe Thunderstorm Warning | SJT | Throckmorton | 64 min |
| Oct 5, 2:41 PM CDT | Severe Thunderstorm Warning | SJT | Coke, Runnels | 64 min |
| Oct 5, 3:02 PM CDT | Severe Thunderstorm Warning | SJT | Tom Green | 48 min |
| Oct 5, 3:28 PM CDT | Severe Thunderstorm Warning | SJT | Runnels | 47 min |
| Oct 5, 3:34 PM CDT | Severe Thunderstorm Warning | SJT | Taylor | 51 min |
| Oct 5, 3:59 PM CDT | Severe Thunderstorm Warning | SJT | Callahan | 66 min |
| Oct 5, 4:13 PM CDT | Severe Thunderstorm Warning | SJT | Tom Green | 62 min |
| Oct 5, 4:19 PM CDT | Severe Thunderstorm Warning | SJT | Coleman | 51 min |
| Oct 5, 4:31 PM CDT | Severe Thunderstorm Warning | SJT | Runnels | 64 min |
| Oct 5, 4:38 PM CDT | Severe Thunderstorm Warning | SJT | Crockett | 62 min |
| Oct 5, 5:14 PM CDT | Severe Thunderstorm Warning | SJT | Tom Green | 61 min |
| Oct 5, 5:30 PM CDT | Severe Thunderstorm Warning | SJT | Coleman, Runnels | 80 min |
| Oct 5, 5:36 PM CDT | Severe Thunderstorm Warning | SJT | Brown | 44 min |
| Oct 5, 5:39 PM CDT | Flash Flood Warning | SJT | Crockett | 96 min |
| Oct 5, 5:45 PM CDT | Severe Thunderstorm Warning | SJT | Crockett, Irion | 90 min |
| Oct 5, 5:58 PM CDT | Tornado Warning | SJT | Crockett | 77 min |
| Oct 5, 6:06 PM CDT | Severe Thunderstorm Warning | SJT | Concho | 64 min |
| Oct 5, 6:16 PM CDT | Severe Thunderstorm Warning | SJT | Schleicher | 79 min |
| Oct 5, 6:38 PM CDT | Severe Thunderstorm Warning | SJT | Tom Green | 47 min |
Nearby
Tornado Warnings in Texas, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.